Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Severe cold with cough. On medication for high BP and on Prozac. Can coricidin II be taken? Any possible risk of serotonin syndrome?

I have a bad cold with cough (for about a week now) and want to take coricidin II at night to get a good nights sleep. I checked for drug interactions as I am on meds for high blood pressure and 20 mg. of Prozac. There was a major caution due to possible serotonin syndrome - how great is the risk? I have been taking Prozac for more than 15 years and I titrate my dosage based on my mood over time. Right now I only need 20 mg. but in the winter it is usually 40 mg. Would taking Coricidin II at night for a couple of nights be too much of a risk? I believe it is called coricidin HBP in the US
Fri, 16 Aug 2013
Report Abuse
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,   ,   ,   ,  
Medical Topics
General & Family Physician 's  Response
Hi,
Coricidin is safe anti cold medicine for having high blood pressure.
you can take this tablet 2-3 times a day.
There is no harm taking this tablet at night.
Ok and take care.
I find this answer helpful
General & Family Physician Dr. Nsah Bernard's  Response
Hello,

Coricidin II contains chlopheniramine and dextromethorphan. Prozac (flouxetine) and dextromethorphan both increase serotonin levels. There is high likelihood serious or life threatening interaction, so the use of both is contraindicated unless benefits outweigh risks.
Since you are already on prozac, it will be best to avoid taking coricidin II but you may get a prescription of antituissive + antihistamines that will not interact adversely with prozac. There are a wide variety of them in the pharmacies and are sold as OTC e.g combinations that have pseudoephedrine + chlopheniramine + phenylephedrine + carbocysteine acetylcysteine etc. Just look up at a local pharmacy. Also, given that your cough has lasted for about week already, it will be best if you are placed on antibiotics such as amoxicillin. I suggest you see a doctor too.

Hope this helps
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been taking Lexapro 10mg once a day for about 2 months. I currently have a head cold and have been up for hours having coughing fits so I dug out some Tussin DM and took some for relief. I didnt realize that they two shouldnt be taken together. What are my risks for this Seratonin Syndrome they mention? I last took my Lexapro about 15 hours ago. Also should I skip my dose for today?

doctor1 MD

I am experiencing most of the symptoms of serotonin syndrome and have been for quite some time. I am seing a GI doctor who has ordered an endoscopy and an ultrasound. But I m not sure if this is the right course now after seeing all the possible interactions my medications could be causing. What would you recommend as my first course of action as my pcp has not done much to help me.

doctor1 MD

My husband recently experienced some extreme dizziness a fast heartbeat(123) and his blood pressure was fairly low. I reviewed his medications and he is taking 25mg of amitriptyline , and 50mgs of Tramadol HCL. He also takes Prednisone amd methotrexate 2.5 mg 7 tablets. I was worried he might have Serotonin Syndrome . I was concerned about the tramadol and amitriptyline.

Recent questions on  Fluoxetine

doctor1 MD

I stopped taking 30mg of cymbalta and 20mg of prozac March 1, 2014, about 5 weeks ago. I have been very dizzy and I feel like there are constant knives in my upper abdomen that feel like gas. How long will this last and what can I do about it? Thank you very much, Melody, 58 yrs. old.

doctor1 MD

I have been dealing with cronic constipation most of my life. I have been put on miralax, linzess, and fluoxetine once a day for about a week now and it is making me feel very weird. My stomach keeps churning but can t get hardly anything to pass through. Would this mean I m cleaned out and should discontinue use.

doctor1 MD

hi there, i take 10 mg of cipralex. I have been taking this for a few weeks - previously been on 40 mg fluoxetine for years. I am 40 years old and have a 3 year old son. I don t work out at all. I am trying to stop emotional eating, huge portions and compulsive eating. I have started taking 30 mg duromine. The side effects are horrid I feel exhausted and nauseous and cant sleep at night. Questions: are these 2 tablets compatible what can i take to control my appetite need to stop self sabotage with diet PS i live in Botswana where there is no counselling offered - drs simply medicate. Thanks Tiya PS just seen I need to pay for this. Well I am in Botswana with no online payment facilities. Pity nothing comes for free these days.

doctor1 MD

I am a 34 year old single mother diagnosed with hashimotos 3 years ago.I worked really hard to feel normal again.Changed my eatting habits,exercised daily,took my meds(synthroid .5mcg and cytomel,vitamins d3,fish oil, calcium, and xanax) for anxiety.This past 2 months my symptoms have drastically increased.My anxiety,palpataions,brain fog,memory loss,joint pains,hair loss,shooting pain on right side of mid section, numbing of fingers and toes,and more but at the moment I can t remember.lol.My endo performed blood tests and my t3s and t4s seemed to be in the low of the normal range but my antibodies are 2641 and my cholesterol levels are high.My blood pressure is also low and my ldls are high.My pcp prescribed prozac and ativan initially to help with anxiety but changed to effexor and lorazepram (prozac made me feel zombie like).I havent been able to work during this time.I really wish I could but my symptoms haven t subsided and now I am in deep depression.Sometimes I lay in bed and don t move for days.My father committed suicide at 30 so I have a friend here helping me deal with my ups and down.Im not suicidal but I have found myself crying in really low states rationaling what would happen if I weren t aroung.My next endocrinologist visit I am having a thyroid scan, adrenal test and another run of blood tests.Is there anything I can do or other tests I haven t explored?I really want to work but i don t even feel like myself anymore and i m scared.

doctor1 MD

hey guys. im looking to get off fluoxetine . im looking at certain supplements. will tryrosine or tryptophan aid in helping me get off prozac . if so how much should take and for how long? are there any long term effects to taking tryptophan or...

doctor1 MD

I am dipressed because of my wife not listening and creating fight everyday in home. it is affecting my son. not able to think of diverse now. what to do?

doctor1 MD

15 year old female had severe abdominal pain that comes and goes with nausea . just started on Levonor, Montelukast , fluoxetine , and omeperazole. should she see a specialist? just saw the doctor each day for the last 2 days and treated a couple...